Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Grand Rapids, MI

August 1, 2002Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2002, 11:13 PM EDT for Kent County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2002, 11:13 PM EDT (03:13 UTC)
Expired
Aug 1, 2002, 11:45 PM EDT
In force
32 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 8 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 6:30 PM EDTTornado WatchSPC6 hr
Aug 1, 10:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS53 KGRR 020313
SVRGRR
MIC081-020345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1145 PM EDT

* AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES EAST OF ADA TO 3 MILES
  WEST OF BYRON CENTER...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ALASKA AROUND 1120 PM EDT
   CALEDONIA AROUND 1125 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4316 8569 4281 8579 4278 8545 4289 8535

MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 PM EDT, 7 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 3:55 PM EDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT THU AUG 01 2002

SHORT TERM DISCUSSION...
FORECAST CONCERNS IN THE SHORT TERM ARE MAINLY TONIGHT...ASSOCIATED
WITH THE FRONTAL PASSAGE. IN THE WAKE OF THE FRONT...HIGH PRESSURE
BUILDS BACK IN FOR FRIDAY INTO SATURDAY. ALOFT...STRONG SHORTWAVE
OVER MINNESOTA THIS AFTERNOON...PIVOTS NORTHEAST INTO ONTARIO...AND
RIDGING REDEVELOPS ALOFT AS WELL. SO...PRECIPITATION CHANCES AND
THREAT OF SEVERE ARE THE MAIN CONCERNS EARLY ON...THEN THE FORECAST
SHOULD BE FAIRLY BENIGN. MODELS ARE ALL FAIRLY SIMILAR WITH THE MAIN
FEATURES.

COLD FRONT STRETCHES FROM THE WESTERN UPPER PENINSULA SOUTHWEST INTO
IOWA AT 18Z. MOIST...UNSTABLE AIR IS IN PLACE AHEAD OF THE FRONT...
WITH TEMPERATURES IN THE UPPER 80S/LOWER 90S AND DEW POINTS IN THE
70S. CAPE VALUES ARE ON THE ORDER 3000-4000 J/KG AND LI/S TO -10.
BOUNDARIES FROM THE CONVECTION TO THE NORTH HAVE NOT BEEN ABLE TO
PUSH SOUTHWARD...AND THE CAP HAS INHIBITED CONVECTION THIS
AFTERNOON. THE COLD FRONT PUSHING INTO THIS AIRMASS FROM THE WEST
SHOULD NOT HAVE MUCH OF A PROBLEM BREAKING THE CAP THIS EVENING.
WILL CONTINUE THE CHANCE POPS (40 PCT) AT THIS POINT THOUGH FOR
SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE EXTENT OF THE
INSTABILITY...SEVERE STORMS REMAIN POSSIBLE. MAIN THREAT FOR STORMS
THIS EVENING AND OVERNIGHT WOULD BE WIND...AS THE HIGH CAPE
ENVIRONMENT WOULD SUPPORT THIS. WILL STAY NEAR GUIDANCE TEMPERATURES
FOR LOWS...MAINLY IN THE 60S.

LINGERING CONVECTION ALONG THE FRONT STILL SEEMS PLAUSIBLE IN THE
SOUTH PER THE GOING FORECAST AND WILL LEAVE THAT AS IS. A 40 PCT
CHANCE OF SHOWERS AND STORMS IN THE MORNING. OTHERWISE...EXPECT
MOSTLY SUNNY SKIES NORTH AND PARTLY CLOUDY SKIES SOUTH. HIGHS SHOULD
MAINLY BE IN THE LOWER TO MIDDLE 80S.

FRIDAY NIGHT AND SATURDAY LOOK FAIRLY QUIET WEATHER WISE...WITH
SURFACE RIDGING IN PLACE...AND UPPER RIDGING REESTABLISHING ITSELF.
WILL NEED TO BUMP HIGH TEMPS ON SATURDAY...AS 850MB TEMPS ARE IN THE
18 TO 19 C RANGE. WILL BUMP HIGHS INTO THE UPPER 80S AT MOST
LOCATIONS.

WILL LEAVE SATURDAY NIGHT DRY FOR NOW...BUT LATER FORECASTS MAY NEED
TO INTRODUCE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS ARE THE HOT
AIR RETURNS ON THE BACKSIDE OF THE RETREATING RIDGE. 850MB TEMPS ARE
RISING INTO THE LOWER 20S C AND A LOW LEVEL JET IS BEGINNING TO
PIVOT TOWARD LOWER MI. WILL GO WITH PARTLY CLOUDY AT THIS POINT WITH
LOWS IN THE UPPER 60S.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
THE MODELS START OUT IN FAIR AGREEMENT WITH A 500 MB RIDGE ANCHORED
IN THE MID WEST AND ANOTHER IN A SERIES OF WEAK SURFACE COLD FRONTS
POISED TO ENTER THE WESTERN GREAT LAKES REGION.  THE CANADIAN AND
AVN ARE THE QUICKEST WITH THIS FRONT WITH IT EXTENDING FORM CENTRAL
LAKE SUPERIOR ACROSS WI/SRN MN TO SD...ECMWF/MRF A LITTLE SLOWER
WITH THE FRONT FROM THE MN ARROWHEAD TO A LOW IN THE CENTRAL HIGH
PLAINS OF KS/NE. AS HAS BEEN THE CASE WITH THE PAST FEW FRONTS THERE
ARE A NUMBER OF UPPER TROUGHS AND SURFACE WAVES THAT MOVE ALONG THE
FRONT.  UPPER WAVES GET DAMPENED OUT AS THEY MOVE THROUGH THE RIDGE
AND DYNAMIC FORCING WITH THE FRONT WEAKENS AS IT STRUGGLES TO MOVE
SE AND TRIES TO STALLS ACROSS NRN LWR BEFORE MOVING THROUGH. THE
AVN/CANADIAN PUSH THE ONLY MODEL TO DIVERGE FROM THIS SOLUTION
BRINGING THE FRONT THROUGH THE CWA ON MONDAY WHILE THE MRF WAITS FOR
TUE TO BRING THE FRONT THROUGH.  MODELS HAVE BEEN FAIRLY CONSISTENT
IN BACKING FROPA ON THIS ONE 12 TO 24 HOURS OVER THE LAST FEW RUNS
SO I HAVE DOUBTS THAT IT WILL MAKE IT THROUGH AT ALL WILL KEEP POPS
FOR MONDAY AND CONTINUE THAT CHANCE THROUGH TUESDAY DUE TO THE
UNCERTAINTY OF WHEN THE FRONT WILL MOVE THROUGH. LOOKED AT GUIDANCE
TEMPERATURES MAINLY FOR AMUSEMENT.  IT LOOKS LIKE THE HEAT WILL
CONTINUE.

MWH

.GRR...NONE.

In the hours before

Special weather statement, Aug 1, 6:49 PM EDT, 4 hours 24 minutes before
MIZ037>040-043>046-050>052-056>058-020345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL MIDNIGHT
EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS
Special weather statement, Aug 1, 11:05 PM EDT, 8 minutes before
MIZ046-051-052-056>059-064>067-071>074-020700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 PM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 300 AM EDT
FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     ISABELLA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:38 PM EDTSevere Thunderstorm WarningGRRLake22 min
Aug 1, 8:39 PM EDTSpecial Marine WarningGRR36 min
Aug 1, 8:39 PM EDTSpecial Marine WarningGRR36 min
Aug 1, 8:57 PM EDTSevere Thunderstorm WarningGRRNewaygo63 min
Aug 1, 9:02 PM EDTTornado WarningGRROsceola28 min
Aug 1, 9:09 PM EDTSevere Thunderstorm WarningGRROceana41 min
Aug 1, 9:10 PM EDTSevere Thunderstorm WarningGRRMecosta65 min
Aug 1, 9:22 PM EDTSevere Thunderstorm WarningGRRMuskegon83 min
Aug 1, 9:29 PM EDTTornado WarningGRRClare31 min
Aug 1, 9:34 PM EDTSpecial Marine WarningGRR116 min
Aug 1, 9:34 PM EDTSpecial Marine WarningGRR116 min
Aug 1, 9:37 PM EDTTornado WarningGRRMecosta23 min
Aug 1, 9:56 PM EDTTornado WarningGRRNewaygo34 min
Aug 1, 10:00 PM EDTTornado WarningGRRMecosta30 min
Aug 1, 10:04 PM EDTTornado WarningGRRMontcalm56 min
Aug 1, 10:10 PM EDTSevere Thunderstorm WarningGRRKent65 min
Aug 1, 10:20 PM EDTSevere Thunderstorm WarningGRROttawa85 min
Aug 1, 10:47 PM EDTSevere Thunderstorm WarningGRRGratiot58 min
Aug 1, 10:58 PM EDTSevere Thunderstorm WarningGRRMontcalm17 min
Aug 1, 11:00 PM EDTSevere Thunderstorm WarningGRRIonia60 min
Aug 1, 11:16 PM EDTSevere Thunderstorm WarningGRRAllegan59 min
Aug 1, 11:20 PM EDTSevere Thunderstorm WarningGRRBarry55 min
Aug 1, 11:37 PM EDTSpecial Marine WarningGRR113 min
Aug 1, 11:37 PM EDTSpecial Marine WarningGRR113 min
Aug 2, 12:06 AM EDTSevere Thunderstorm WarningGRRIngham54 min
Aug 2, 12:33 AM EDTSpecial Marine WarningGRR87 min
Aug 2, 1:11 AM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo, Van Buren34 min
Aug 2, 1:21 AM EDTTornado WarningGRRKalamazoo24 min
Aug 2, 1:43 AM EDTSevere Thunderstorm WarningGRRJackson62 min
Aug 2, 1:49 AM EDTSevere Thunderstorm WarningGRRJackson56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.